Kentucky, 2009Winter Weather in Kentucky, February 28, 2009
February 28, 2009 · NWS JKL · 1 event in 1 county or zone
An isolated occurrence of freezing rain occurred at the Jackson weather office on the last day of February.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated occurrence of freezing rain occurred at the Jackson weather office on the last day of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 28, 12:32 PM EST, 53 minutes earlier.
Area forecast discussion, Feb 28, 12:32 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1232 PM EST SAT FEB 28 2009
.SHORT TERM.../THIS AFTERNOON AND TONIGHT/...UPDATED
...MESOSCALE UPDATE...
AFTER WATCHING EVENT UNFOLD WE ARE BEGINNING TO THINK THAT FREEZING
RAIN MAY BE MORE OF A THREAT... AT LEAST INITIALLY... FOR AREAS
ALONG AND NORTH OF THE MOUNTAIN PARKWAY. TEMPERATURES HERE AT THE
OFFICE AND POINTS NORTH ARE HOOVERING NEAR 32F WITH RAIN DEVELOPING.
LAPS DATA AND SPC RUC BASED MESOANALYSIS TOOL SHOWS WARM NOSE ALOFT
EXPANDING AS 850 MB LOW TRACKS TO OUR SOUTH ACROSS TENNESSEE. RAIN
WAS STILL FALLING OVER WESTERN KENTUCKY UNTIL JUST RECENTLY WHEN
SOME SLEET BEGAN TO MIX IN AND WARM NOSE MAY BE JUST WARM ENOUGH TO
KEEP PRECIP LIQUID UNTIL 850 MB LOW PASSES BY AND COLD ADVECTION
BEGINS ALOFT THIS EVENING. THIS MAY PROVE TO BE GOOD NEWS IN A WAY
AS IT MAY KEEP SNOWFALL TOTALS DOWN SOME. WILL CONTINUE TO MONITOR
BUT NO CHANGES TO ONGOING FORECAST OR SNOW AMOUNTS AT THIS TIME.
THE PREVIOUS SHORT TERM FORECAST DISCUSSIONS FOLLOW...
/REST OF TODAY AND TONIGHT/...ISSUED AT 947 AM EST SAT FEB 28 2009
ONE OF THE MORE COMPLICATED FORECASTS I HAVE SEEN IN A WHILE.
FORECAST MODELS CONTINUE TO POINT TO THE POSSIBILITY OF A BAND OF
HEAVY WET SNOW DEVELOPING LATER TODAY AS PRECIPITATION EXPANDS ALONG
DEFORMATION ZONE SETTING UP ACROSS THE FORECAST AREA. LOCATION OF
THIS BAND CONTINUES TO SHIFT AROUND DEPENDING ON WHAT MODEL YOU VIEW
HOWEVER. WILL THEREFORE KEEP CURRENT ADVISORY AS IS FOR NOW AND
MONITOR RADAR TRENDS CLOSELY TODAY FOR ANY POSSIBLE UPGRADE TO A
WARNING. MOST LIKELY LOCATIONS TO EXPERIENCE MORE SNOW THAN
CURRENTLY FORECAST AFTER VIEWING THE PLETHORA OF MODEL DATA OUT
THERE LOOKS TO BE THE MOUNTAIN PARKWAY CORRIDOR.
INTERESTING TO NOTE THAT BOTH THE 28/12Z NAM AND 28/06Z GFS
INITIALIZED TOO WARM AT ILN THIS MORNING. WARM NOSE ALOFT AS
DEPICTED IN MODEL DATA DOES EXIST THOUGH AS BLACK MOUNTAIN SITS IN
THE UPPER 30S RIGHT NOW AND THIS WARM NOSE IS RESULTING IN FZRA ALL
THE WAY TO OUR WEST OVER WESTERN KENTUCKY. GFS SEEMS TO HAVE THIS
HANDLED THE BEST. -SN WAS NOTED AT BNA A LITTLE EARLIER HOWEVER AS
HEAVIER BAND OF PRECIP MOVED OVERHEAD. THUS FLUCTUATING PRECIP TYPES
TODAY... RAIN IN LIGHTER PRECIP AND RAIN MIXED WITH WET SNOW IN
HEAVIER PRECIP BANDS WHERE FORCING AND RESULTING DYNAMIC COOLING CAN
OVERCOME WARM LAYER ALOFT... SEEMS THE BEST WAY TO GO. ONCE STRONGER
FORCING BECOMES ESTABLISHED LATE THIS AFTERNOON... THE PRECIP TYPE
SHOULD TREND OVER TO MORE WET SNOW.
ONGOING FORECAST AND ADVISORY PRODUCT LOOKS TO BE IN GOOD SHAPE AND
WILL SIMPLY FRESHEN UP SOME WORDING THIS MORNING.
/TODAY THROUGH MONDAY/...ISSUED AT 338 AM EST SAT FEB 28 2009
A COMPLICATED FORECAST EARLY IN THE PERIOD. WILL ISSUE A WINTER
WEATHER ADVISORY THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. MODELS
CONTINUE TO DIFFER IN BOTH RUN TO RUN CONSISTENCY...AND INDIVIDUAL
SOLUTIONS. DID NOT COUNT ON ANY ONE MODEL FOR THE FORECAST...BUT
RATHER USED A BLEND OF WHAT I BELIEVED EACH MODEL WAS HANDLING THE
BEST. AN H5 LOW WILL DROP SOUTHEAST ACROSS THE PLAINS
TODAY...REACHING THE GULF COAST STATES SUNDAY. SOME PHASING IS
EXPECTED OVER OUR AREA DURING THE PERIOD AS WELL. A DEVELOPING SURFACE
LOW WILL MOVE EAST OUT OF TEXAS...TRACKING ACROSS NORTHERN ALABAMA
AND GEORGIA TODAY. THE LOW SHOULD REACH THE SOUTH CAROLINA COAST
SUNDAY MORNING BEFORE STRENGTHENING AND TRACKING NORTHEAST ALONG THE
EAST COAST. A MIX OF RAIN...SLEET...SNOW...AND SOME FREEZING RAIN CAN
BE EXPECTED TO THE NORTH OF THE LOW. THERMAL PROFILES LOOK FAVORABLE
THOUGH FOR MORE OF A SLEET AND SNOW MIX...WITH SOME RAIN AND FREEZING
RAIN AS WELL. SHOULD SEE AROUND AN INCH OF SNOW AND SLEET
ACCUMULATIONS DURING THE DAY TODAY...WITH SOME LIGHT ICING IN A FEW
LOCATIONS WHERE ANY FREEZING RAIN OCCURS. WILL START THE WINTER
WEATHER ADVISORY AT 1 PM. TONIGHT ANY MIX OF PRECIP SHOULD QUICKLY
CHANGE TO SNOW. PARTS OF OUR AREA MAY NEED TO BE UPGRADED TO A
WARNING IF/WHEN IT BECOMES MORE APPARENT WHERE ANY DEFORMATION BANDS
SET UP. WILL INCLUDE A MENTION OF HIGHER AMOUNTS POSSIBLE IN THE
ADVISORY FOR THIS AS WELL. MODEL PLACEMENT ANY HEAVIER SNOW HAS
CHANGED FROM RUN TO RUN. FELT THE BEST APPROACH NOW IS TO ISSUE AN
ADVISORY AND MENTION THE POSSIBILITY OF HIGHER AMOUNTS...AND UPGRADE
IF NEEDED. TOTAL SNOW AND SLEET ACCUMULATIONS TODAY THROUGH TONIGHT
SHOULD BE 2 TO 4 INCHES...AGAIN WITH SOME HIGHER AMOUNTS POSSIBLE.
FOR AREAS NORTH OF INTERSTATE 64...AND AREAS NEAR THE TENNESSEE
BORDER...1 TO 3 INCH AMOUNTS ARE EXPECTED. THINGS SHOULD BE TAPERING
OFF SUNDAY MORNING...WITH ANY ADDITIONAL SNOW ACCUMULATIONS LESS THAN
AN INCH. SURFACE HIGH PRESSURE BEGINS TO NUDGE INTO THE AREA SUNDAY
NIGHT AND MONDAY. USED A BLEND OF MODEL TEMPS THROUGH THE PERIOD.
.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/
THE LATEST SUITE OF MODEL RUNS CONTINUE TO SUPPORT THE CURRENT
FORECAST. THE MAIN CHANGE WAS TO WARM MAX TEMPS A COUPLE OF DEGREES
QUICKER FROM WED THROUGH FRI...THOUGH NOT AS QUICK AS THE LAST
COUPLE OF GFS RUNS AND ASSOCIATED MEX GUIDANCE WOULD SUGGEST AS THE
ECMWF CONTINUES TO BE SLOWER TO WARM UP THE AIRMASS AND SHIFT THE
THE UPPER THROUGH EAST. LATE IN THE PERIOD...THERE IS A LOT OF
UNCERTAINTY...THOUGH A TREND TOWARD A COLD FRONT APPROACHING THE
REGION THU INTO FRI AS AN AREA OF LOW PRESSURE PASSES BY TO THE
NORTHWEST AND RIDGING OVER THE GULF OF MEXICO HELPING TO HOLD UP THE
SOUTHWARD PROGRESSION OF THE BOUNDARY BEYOND THE OHIO RIVER
SEEMS TO BE THE CONSENSUS....AND WAS IN LINE WITH THE PREVIOUS
FORECAST GRIDS.
THE PERTINENT PARTS OF THE PREVIOUS DISCUSSION ARE BELOW:
THE PERIOD CONTINUES TO APPEAR RATHER TRANQUIL AS A DRY NORTHWEST
FLOW PATTERN TAKES SHAPE ALOFT OVER THE OHIO VALLEY. WE DELAYED THE
WARM UP A BIT BASED ON LATEST GUIDANCE HOLDING UPPER TROUGH IN A
LITTLE LONGER OVER THE EASTERN CONUS... BUT TEMPS SHOULD REACH THE
50S FOR MOST LOCATIONS BY THURSDAY AND FRIDAY. LOADS OF UNCERTAINTY
WITH A POSSIBLE SYSTEM TO AFFECT THE REGION TO END THE PERIOD.
27/12Z GFS IS THE MOST BULLISH BRINGING A QUICK MOVING FRONTAL
BOUNDARY INTO THE AREA THURSDAY NIGHT. 27/12Z ECMWF LOOKS RATHER
SIMILAR SO WILL OFFER A SLIGHT CHANCE OF SHOWERS THURSDAY NIGHT AND
FRIDAY AT THIS TIME.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
PRECIPITATION... INITIALLY RAIN BUT MIXING WITH AND CHANGING TO SNOW
WITH TIME LATE THIS AFTERNOON AND TONIGHT... WILL BRING REDUCED
VSBYS AND CIGS INTO THE IFR RANGE THROUGH MUCH OF THE TAF PERIOD.
PLEASE SEE INDIVIDUAL TAFS FOR TIMING AND CONDITIONS. EXPECT PRECIP
TO DIMINISH BY 12Z BUT MVFR CIGS SHOULD LINGER THROUGH AT LEAST THE
END OF THE TAF PERIOD. NORTH-NORTHEAST WINDS WILL AVERAGE AROUND 10
KTS FOR MOST LOCATIONS THROUGH MUCH OF THE TAF PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...WJM/ABE
LONG TERM...ABE/JP
AVIATION...ABE
Hazardous weather outlook, Feb 28, 5:16 AM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
516 AM EST SAT FEB 28 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
516 AM EST SAT FEB 28 2009
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A MIXTURE OF SNOW...SLEET...AND RAIN IS EXPECTED TODAY. SOME PATCHY
FREEZING RAIN IS ALSO POSSIBLE. AROUND AN INCH OF SNOW AND SLEET
ACCUMULATION IS EXPECTED TODAY.
THE WINTRY MIX IS EXPECTED TO CHANGE TO ALL SNOW THIS EVENING. FOR
AREAS BETWEEN INTERSTATE 64 AND THE HAL ROGERS PARKWAY...ANOTHER 1 TO
3 INCHES OF SNOW AND SLEET IS EXPECTED TONIGHT...PRODUCING STORM
TOTALS OF 2 TO 4 INCHES. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. FOR
LOCATIONS OUTSIDE OF THIS AREA...AN ADDITIONAL 1 TO 2 INCHES OF SNOW
AND SLEET IS EXPECTED TONIGHT...PRODUCING STORM TOTALS OF 1 TO 3
INCHES. LESS THAN A TENTH OF AN INCH OF ICE FROM FREEZING RAIN IS
EXPECTED ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SNOW IS POSSIBLE SUNDAY...WITH ANY ADDITIONAL ACCUMULATIONS LESS THAN
AN INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FREEZING RAIN...AS
WELL AS SNOW AND SLEET AMOUNTS...TO THE NATIONAL WEATHER SERVICE IN
JACKSON THROUGH SUNDAY.
WJM
Winter Weather, Breathitt
- When
- February 28, 1:25 PM EST to 1:45 PM EST
- Where
- Breathitt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Freezing rain occurring with a temperature of 32 degrees. A light glaze was forming on metal surfaces outside of the weather office building. Occasional sleet was also occurring at the time of this report.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Arkansas, February 28, 20091 death · 1 injured · 34 events
- Winter Storm and Winter Weather in Arkansas, February 28, 20091 death · 11 events
- Lightning Strike in Georgia, February 28, 2009$500,000 · 1 event
- Damaging Winds in Georgia, February 28, 2009$205,000 · 60 kt wind · 10 events
- Lightning Strike in South Carolina, February 28, 2009$200,000 · 1 event
- Flood and Hail in Georgia, February 28, 20091 injured · $61,000 · 0.75 in hail · 9 events
- Hail and Damaging Wind in Florida, February 28, 2009$75,000 · 1.75 in hail · 2 events
- Damaging Wind and Lightning Strike in Alabama, February 28, 2009$50,000 · 50 kt wind · 2 events
- Strong Wind in Texas, February 28, 2009$50,000 · 1 event
- Winter Storm and Winter Weather in Tennessee, February 28, 200920 events
- Winter Weather in Tennessee, February 28, 20091 injured · 8 events
- Winter Storm in Missouri, February 28, 200912 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152715.